Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Tucson, AZ

August 10, 2017Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2017, 5:54 PM MST for Cochise County, Graham County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 5:54 PM MST (00:54 UTC)
Expired
Aug 10, 2017, 6:33 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2970 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

674 
WUUS55 KTWC 110054
SVRTWC
AZC003-009-110145-
/O.NEW.KTWC.SV.W.0070.170811T0054Z-170811T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
554 PM MST THU AUG 10 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Graham County in southeastern Arizona...
  Northwestern Cochise County in southeastern Arizona...

* Until 645 PM MST

* At 553 PM MST, a severe thunderstorm was located 17 miles northwest
  of Willcox, moving west at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Muleshoe Ranch Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and frequent cloud to ground lightning 
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3250 10990 3232 10994 3227 11015 3233 11037
      3264 11025 3260 11004
TIME...MOT...LOC 0053Z 095DEG 21KT 3241 11007 

HAIL...0.75IN
WIND...60MPH
 
$$

Cerniglia
2 follow-up statements
627 
WWUS55 KTWC 110119
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
619 PM MST THU AUG 10 2017

AZC003-009-110145-
/O.CON.KTWC.SV.W.0070.000000T0000Z-170811T0145Z/
Graham-Cochise-
619 PM MST THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR SOUTHWESTERN GRAHAM AND NORTH CENTRAL COCHISE COUNTIES...

At 617 PM MST, a severe thunderstorm was located 26 miles northwest 
of Willcox, now moving slowly north as it begins to weaken. The 
storm remains capable of strong winds however hail is no longer a 
threat. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly remote areas of
southwestern Graham and north central Cochise Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3250 10990 3232 10994 3231 11014 3239 11030
      3264 11025 3259 11003
TIME...MOT...LOC 0117Z 095DEG 21KT 3242 11024 

HAIL...<.75IN
WIND...60MPH
 
$$

Cerniglia
810 
WWUS55 KTWC 110133
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
633 PM MST THU AUG 10 2017

AZC003-009-110142-
/O.CAN.KTWC.SV.W.0070.000000T0000Z-170811T0145Z/
Graham-Cochise-
633 PM MST THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES IS CANCELLED...
                
The storm which prompted the warning north of Willcox has weakened 
below severe limits, and no longer poses an immediate threat to life 
or property.
Therefore the warning has been cancelled.

LAT...LON 3250 10990 3232 10994 3231 11014 3239 11030
      3264 11025 3259 11003
TIME...MOT...LOC 0123Z 095DEG 21KT 3243 11035 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:33 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 1:33 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Thu Aug 10 2017

.SYNOPSIS...Monsoon moisture has returned to the region with
daily shower and thunderstorm activity continuing into next week.
As a result of the increase in moisture afternoon temperatures
will settle back to more average levels through the weekend.

&&

.DISCUSSION...The 18Z sounding was rather respectable with shear
and instability which results in a potential for strong, well
structured storm development. Approaching MCV will help with
forcing this afternoon and evening. Currently the best low level
convergence is located across much of the southern most part of
the forecast area where storms are beginning to develop and the
best upper level divergence is across western Pima county where CA
Models are indicating significant development later today.
Overall feel the best "action" will occur across Pima, Santa Cruz
and western most Cochise county although can't rule out a storm
anywhere.

As the MCV continues to move north tonight combined with the
lingering moisture and left over instability all that should
allow for some overnight convection here and there although would
not expect it to be strong.

For Friday we will likely end up with a more down day as the MCV
will be north of the area leaving our area in an unfavorable
location for development. That said the low level moisture
combined with sunshine should be able to kick off at least some
activity Friday afternoon and then mainly over higher terrain.

This weekend we are expecting the activity to pick up again with a
moisture surge and a weak trough for a focusing mechanism. At this
range details are lacking so stay tuned. At least with all the
expected activity and moisture high temperatures should be
tempered some.

Looking further out ahead it appears that SW flow will develop over
the region allowing for drying to gradually take hold through the
week.

&&

.AVIATION...Valid thru 12/00Z.
SCT-BKN clouds at 7k-12k ft AGL this afternoon/evening with
scattered to numerous TSRA/SHRA persisting thru 11/05Z then
ISOLD-SCT -SHRA/TSRA continuing through the night. MVFR ceilings
and visibilities near stronger TSRA along with strong and gusty
outflows possible with TSRA. After 11/15Z SCT-BKN 6-12k with
ISOLD-SCT -TSRA/-SHRA after 11/19Z. Outside of storms SFC winds
generally less than 12 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Active this evening with plenty of storms
expected, especially western areas. Then Friday is expected to be
more of a down monsoon day with fewer storms. Plenty of moisture
will be over the area this weekend which should result in plenty
of activity this weekend then slowly ramping down through next
week. Humidity levels will remain elevated through at least the
early part of next week with typical mid summer winds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 2:14 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
214 PM MST THU AUG 10 2017

AZZ501-502-102200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
214 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
300 PM MST...

At 213 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Organ Pipe National Monument, or 42 miles west of
Sells, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Organ Pipe National Monument, Ali Chuk, Lukeville, Gu Vo and Pia Oik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3198 11299 3216 11254 3179 11243 3178 11251
      3189 11284
TIME...MOT...LOC 2113Z 160DEG 13KT 3188 11259

Meyer
Special weather statement, Aug 10, 3:45 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST THU AUG 10 2017

AZZ501-502-102330-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
345 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
430 PM MST...

At 344 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Ajo, or 39 miles south of Gila Bend, moving northwest
at 10 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm, followed by heavy rain.

Locations impacted include...
Ajo and Why.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will also occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 11296 3250 11265 3227 11255 3226 11289
      3246 11305
TIME...MOT...LOC 2244Z 154DEG 10KT 3239 11274

Meyer
Local storm report, Aug 10, 4:48 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     5 NE DAVIS-MONTHAN AIR  32.23N 110.82W
08/10/2017                   PIMA               AZ   TWITTER

            SPEEDWAY/PANTANO... SEVERAL LARGE TREES DOWN AT APT
            COMPLEX... POWER LOST

&&

EVENT NUMBER TWC1700059

RH
Local storm report, Aug 10, 5:06 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
506 PM MST THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     6 SW ORO VALLEY         32.35N 111.04W
08/10/2017                   PIMA               AZ   TRAINED SPOTTER

            TREES DOWN ALONG INA/LA CHOLLA TO THORNYDALE

&&

EVENT NUMBER TWC1700060

RH
Special weather statement, Aug 10, 5:11 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
511 PM MST THU AUG 10 2017

AZZ503-507-513-110100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
511 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 600 PM MST...

At 509 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Sierra Vista, moving northwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm as it comes
across the Mexico border toward the Huachuca Mountains.

Locations impacted include...
Sierra Vista, Palominas, Coronado National Memorial, Canelo,
Hereford, Nicksville, Parker Canyon Lake and Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 11067 3157 11030 3133 10999 3133 11055
TIME...MOT...LOC 0009Z 129DEG 21KT 3137 11028

Cerniglia
Special weather statement, Aug 10, 5:17 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
517 PM MST THU AUG 10 2017

AZZ502-110100-
Tohono O'odham Nation including Sells-
517 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
600 PM MST...

At 516 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Sells, moving northwest at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible ahead of
this storm with a period of heavy rain right under the storm.

Locations impacted include...
Sells, Newfields, Little Tucson, Kupk, Vamori, Topawa, South Komelik,
Big Fields, San Miguel, Cowlic, Artesa, Choulic and Fresnal Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3172 11229 3193 11224 3201 11195 3186 11166
      3153 11170
TIME...MOT...LOC 0016Z 127DEG 21KT 3169 11192

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 10, 5:11 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Aug 10, 5:12 PM MSTBlowing Dust AdvisoryTWCPima, Pinal4 hr
Aug 10, 5:17 PM MSTSpecial Weather StatementTWCPima43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.